Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Albuquerque, NM

May 27, 2017Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 27, 2017, 5:34 PM MDT for Union County, New Mexico. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 5:34 PM MDT (23:34 UTC)
Expired
May 27, 2017, 6:00 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Amarillo radar (KAMA), 201 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:50 PM MDTHAIL 13 E Seneca, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:27 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4238 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS55 KABQ 272334
SVRABQ
NMC059-280000-
/O.NEW.KABQ.SV.W.0134.170527T2334Z-170528T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
534 PM MDT SAT MAY 27 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Union County in northeastern New Mexico...

* Until 600 PM MDT.

* At 533 PM MDT, a severe thunderstorm was located over Seneca, or 14
  miles north of Clayton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Seneca and Moses. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.

To report severe weather, contact the National Weather Service 
office in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3656 10323 3675 10318 3676 10300 3650 10300
TIME...MOT...LOC 2333Z 286DEG 21KT 3665 10310 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
1 follow-up statement
298 
WWUS55 KABQ 280003
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
603 PM MDT SAT MAY 27 2017

NMC059-280012-
/O.EXP.KABQ.SV.W.0134.000000T0000Z-170528T0000Z/
Union-
603 PM MDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until midnight MDT for
northeastern New Mexico.

To report severe weather, contact the National Weather Service 
Albuquerque at 1.888.386.7637.

LAT...LON 3656 10323 3675 10318 3676 10300 3650 10300
TIME...MOT...LOC 0002Z 286DEG 21KT 3661 10292 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 27, 3:18 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Sat May 27 2017

.SYNOPSIS...
West and southwest breezes will continue until around sunset. A
relatively strong backdoor cold front will push south through eastern
New Mexico tonight. This front will push west of the central mountain
chain after midnight and through western New Mexico Sunday morning.
Gulf moisture will increase behind the front on Sunday into Sunday
night, setting the stage for scattered thunderstorms Memorial Day
afternoon and evening. The remainder of next week is looking active
with scattered to numerous showers and thunderstorms each afternoon
and evening, possibly extending into the nighttime hours. Drier air
may begin filtering in on Friday and into next weekend.

&&

.DISCUSSION...
Moderate west winds will diminish most areas around sunset. Backdoor
cold front is currently stalled near a Clayton/Sedan to Des Moines
to Raton line this afternoon. A few strong to perhaps a severe
storm or two are possible along and northeast of this boundary this
evening. GFS and NAM agree that the backdoor front will plow south
through the eastern plains this evening, pushing swwd into the mid
and lower RGV after midnight. High resolution models suggesting
strong north winds along and just immediately following the front
across the the eastern plains this evening. Issued a wind advisory
for these areas overnight. Pressure gradient associated with this
front is oriented more north-south across NM so not expecting a big
ely push into the RGV late tonight, in the 15 to 25 mph range
downwind of Tijeras Canyon and Abo Pass. East winds in the 20 to 30
mph range are expected at Capitan and through North Indian Canyon
into Carrizozo.

Model trend has been to send the higher low level moisture due
south through ern NM tonight instead of pushing it west and swwd
into central NM. Pwats slowly rise to near half an inch behind the
backdoor surge but remain in the upper 20s and low 30s across the
north and west Sunday afternoon. Models have also backed off on
instability for Sunday afternoon. As a result, lowered shower/t-storm
coverage to ISOLD for the northern and western mts. Models also
indicating that what convection does form over the northern and
western mountains Sunday afternoon and evening will likely be on the
dry side. Low level sely flow continues to transport Gulf moisture
nwwd into NM Sunday night and Memorial Day. Scattered wet convection
results over most mountain ranges and across much of northeast NM
Monday afternoon, spreading southward during the evening hours. Then,
as a weak upper level trough moves over southern CA, southwest AZ
and northern Baja, sely low level flow continues and possibly
strengthens across NM Tuesday and Wednesday. Scattered to numerous
afternoon and evening showers and thunderstorms will result,
especially central and east. Best shot at strong to severe storms
looks like Memorial Day afternoon and evening when wly winds aloft
will be strong enough (~40-45kt). Winds aloft drop off Tuesday and
Wednesday making severe storms less likely across the east.

GFS and ECMWF weaken the upper trough over the Southwest U.S.
Wednesday night with another trough/closed low to follow for
Thursday and Thursday night. With plenty of low level moisture in
place, models light up convection most areas once again Thursday,
continuing into Thursday night. GFS and ECMWF dry things out Friday
and Saturday with perhaps another weak low latitude upper low moving
in next Sunday.

33

&&

.FIRE WEATHER...
A back door cold front currently hung up over northeast NM will be
the main weather maker over the next 24 hours. For the remainder of
the afternoon, the front will not move much, but showers and
thunderstorms are expected to form along and behind it where
dewpoints have increased to near 50 degrees. The front will slide
south and west this evening and overnight through the plains.
Northerly wind gusts will spike up toward 50 mph as the front moves
through. Storms will be possible from the Sangre de Cristo Mountains
eastward as it does so. Around or just after midnight, the front
will push through the gaps of the central mountain chain. Gusty
canyon winds will result in the Rio Grande Valley and the front will
push toward the AZ border Sunday morning. Moisture will increase
behind the front as it pushes into the east central plains and Rio
Grande Valley. Overnight humidity recoveries will be good across
much of central and eastern NM -- much better than last night.
However, for tonight, storms will only favor northeast portions of
the state. Nonetheless, on Sunday, the extra moisture should be
enough to allow a few showers and thunderstorms to develop. However,
much of the low level moisture will mix out with daytime heating,
thus not much precipitation is expected. Isolated dry thunderstorms
with gusty and erratic winds will be possible over the higher
terrain of northern and central NM. High haines values are also
likely along and west of the central mountain chain. Otherwise,
Sunday will feature cooler temperatures across much of the state,
but most notably so across eastern NM.

Low level east to southeasterly winds will persist Sunday and into
Monday. By Monday afternoon, these winds will draw up Gulf moisture
into the area initially increasing precipitation chances across the
mountains.  Steering flow should shift storms off the mountains
toward the east or southeast. Gusty winds will remain possible with
these storms.

Moisture will continue to advect into the area on Tuesday as low
level flow remains southeasterly and an upper level trough organizes
over the southwest CONUS. Storm coverage will continue to increase,
particularly over the mountains and over eastern NM. This wetter
pattern will continue into Wednesday, the drier air is expected to
slowly move into the state from west to east on Thursday and Friday.
However, there are quite a few inconsistencies in the models during
this time frame. Stay tuned.

34

&&

.AVIATION...
18Z TAF CYCLE
A back door cold front has shifted into NE NM this morning. It will
make little headway this afternoon as gusty westerly winds develop
elsewhere. Westerly gusts near 25 or 30 kt will be common this
afternoon. Tonight, the front will quickly race through the eastern
plains with northerly wind gusts between 30 and 40kt. Brief MVFR
cigs are possible just behind the front. Near or just after 06z, the
front should push thru the gaps of the central mtn chain. Gusty
canyon winds are expected at KSAF and KABQ. AWW may be needed at
KABQ, but currently only have gusts near 30kt. The front will push
westward all the way to the AZ border Sun morning. In addition to the
winds, showers and thunderstorms are expected to develop along and
behind the front this aftn/eve across NE NM. Hail will be possible
with any storm across far NE NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  41  77  46  81 /   0   0   5  10
Dulce...........................  34  71  37  74 /   0   5  10  20
Cuba............................  42  72  45  74 /   0  20  10  30
Gallup..........................  40  77  42  80 /   0   5  10  10
El Morro........................  39  72  40  75 /   0  20  20  30
Grants..........................  42  74  43  77 /   0  10  20  20
Quemado.........................  44  76  46  77 /   0  10  10  20
Glenwood........................  48  89  50  88 /   0   0   5  20
Chama...........................  35  66  35  68 /   5  10  10  40
Los Alamos......................  46  69  50  70 /   0  20  20  40
Pecos...........................  40  69  44  72 /   5  20  20  40
Cerro/Questa....................  36  67  39  69 /  10  10  20  30
Red River.......................  34  61  34  63 /  20  20  20  50
Angel Fire......................  33  62  33  64 /  20  20  20  40
Taos............................  37  69  40  72 /   5   5  10  20
Mora............................  39  64  43  66 /   5  20  20  60
Espanola........................  47  75  50  76 /   0   0  10  20
Santa Fe........................  45  70  50  72 /   0  10  10  30
Santa Fe Airport................  44  74  49  76 /   0  10  10  20
Albuquerque Foothills...........  51  77  54  80 /   0  10  20  20
Albuquerque Heights.............  52  79  56  82 /   0   0  20  20
Albuquerque Valley..............  49  82  52  84 /   0   0  10  20
Albuquerque West Mesa...........  51  81  54  83 /   0   0  10  20
Los Lunas.......................  47  82  50  85 /   0   0  10  20
Rio Rancho......................  51  80  54  82 /   0  10  10  20
Socorro.........................  53  83  55  85 /   0   0  10  20
Sandia Park/Cedar Crest.........  43  70  47  74 /   0  20  20  30
Tijeras.........................  46  73  45  77 /   0  10  20  30
Moriarty/Estancia...............  43  72  43  77 /   5   0  20  20
Clines Corners..................  42  69  47  74 /   5   5  20  30
Gran Quivira....................  46  73  49  78 /   5   0  10  20
Carrizozo.......................  51  79  55  80 /   0   0   5  20
Ruidoso.........................  44  71  48  73 /  10   5  10  30
Capulin.........................  40  63  43  69 /  50   5  10  40
Raton...........................  40  67  42  74 /  30   5  10  30
Springer........................  42  69  43  75 /  20   5  10  30
Las Vegas.......................  40  67  45  72 /   5  10  20  40
Clayton.........................  45  70  48  77 /  30   0   5  20
Roy.............................  43  69  48  74 /  20   0  10  20
Conchas.........................  50  75  54  82 /   5   0  10  10
Santa Rosa......................  48  75  52  81 /   5   0  10  10
Tucumcari.......................  50  78  52  84 /   5   0   5   5
Clovis..........................  50  78  53  83 /   5   0   5   5
Portales........................  52  78  54  84 /   5   0   5   5
Fort Sumner.....................  52  79  54  83 /   5   0   5   0
Roswell.........................  56  85  57  87 /   5   0   5   0
Picacho.........................  52  76  53  79 /  10   0  10  10
Elk.............................  48  72  51  74 /  10   0  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to 3 AM MDT Sunday for the
following zones... NMZ530>532-534>536.

&&

33
Hazardous weather outlook, May 27, 3:15 AM MDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
315 AM MDT Sat May 27 2017

NMZ501>540-281000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
315 AM MDT Sat May 27 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A couple strong thunderstorms are possible over extreme northeastern
NM late today as a cold front enters the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms Sunday and Monday will be capable of
producing strong gusty outflow winds and localized blowing dust.
Deeper moisture arriving Tuesday will increase the potential for
thunderstorms with locally heavy rainfall Wednesday through Friday
mainly over eastern NM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GUYER

In the hours before

Special weather statement, May 27, 3:22 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT SAT MAY 27 2017

NMZ527-530-272200-
Union County-Raton Ridge/Johnson Mesa-
322 PM MDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or 10 miles west of Des Moines, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Des Moines, Folsom and Capulin.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3676 10371 3669 10406 3685 10415 3700 10387
      3700 10384
TIME...MOT...LOC 2122Z 245DEG 9KT 3681 10402

33
Special weather statement, May 27, 4:50 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
450 PM MDT SAT MAY 27 2017

NMZ527-530-272315-
Union County-Raton Ridge/Johnson Mesa-
450 PM MDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
515 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or near Des Moines, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Des Moines and Folsom.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A severe thunderstorm watch remains in effect until midnight MDT for
northeastern New Mexico.

LAT...LON 3676 10402 3685 10399 3687 10369 3665 10378
TIME...MOT...LOC 2250Z 283DEG 16KT 3680 10393

Shoemake
Local storm report, May 27, 5:25 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             DES MOINES              36.76N 103.83W
05/27/2017  E1.00 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702007

TRM
Local storm report, May 27, 5:29 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             8 NE GRENVILLE          36.66N 103.50W
05/27/2017  M1.00 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702008

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:41 PM MDTWind AdvisoryABQ12 hr
May 27, 3:33 PM MDTSevere Thunderstorm WarningABQColfax, Union15 min
May 27, 4:21 PM MDTSevere Thunderstorm WarningABQUnion39 min
May 27, 4:50 PM MDTSpecial Weather StatementABQUnion25 min
May 27, 5:00 PM MDTSevere Thunderstorm WarningABQUnion45 min
May 27, 5:31 PM MDTSevere Thunderstorm WarningABQUnion29 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.